Hail, Traverse
- When
- August 3, 5:50 PM CST
- Where
- Traverse County, 0.69 mi N of Wheaton
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.810, -96.500
A cold front moving into west central Minnesota brought a couple severe thunderstorms with quarter size hail to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cold front moving into west central Minnesota brought a couple severe thunderstorms with quarter size hail to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 1:55 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 255 PM CDT MON AUG 3 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST CHALLENGES...PRECIPITATION CHANCES THIS EVENING...AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ALONG WITH TEMPS. CURRENTLY...A SOUTH-MOVING COLD FRONT IS JUST ABOUT TO ENTER THE NORTHERN CWA. A LINE OF CUMULUS CLOUDS CAN BE SEEN DEVELOPING ALONG THIS FRONT. CONVECTIVE INHIBITION CONTINUES TO WANE THIS AFTERNOON...DOWN TO AROUND -20 TO -80 J/KG. AGAIN...LIFT/FORCING AND DEEP LAYER SHEAR ARE ALL THERE THIS AFTERNOON/EVENING TO GET STORMS TO DEVELOP. AND LIKE YESTERDAY...LOW LEVEL MOISTURE IS THE LARGEST LIMITING FACTOR TO SEEING WIDESPREAD STRONG TO SEVERE STORMS. ALSO...LOW AND MID LEVEL LAPSE RATES ARE NOT AS STEEP TODAY AS THEY WERE YESTERDAY. A FEW STORMS MAY FORM ALONG THIS FRONTAL BOUNDARY AS IT SINKS SOUTHWARD TOWARD NEBRASKA THIS EVENING. STRONG GUSTY WINDS WOULD BE THE PRIMARY THREAT WITH STORMS THIS AFTERNOON/EVENING. WELL...WITHOUT A LOW LEVEL JET AROUND TONIGHT...EXPECTING A QUIET WEATHER NIGHT TONIGHT...ONCE ANY AFTERNOON/EVENING CONVECTION DIES OFF. OVERNIGHT LOWS WILL ONCE AGAIN DROP WELL BELOW NORMAL FOR MOST ALL OF THE CWA WITH COOL DRY CANADIAN SURFACE HIGH PRESSURE SETTING UP SHOP OVER THE REGION...WHICH PERSISTS INTO THE DAY ON TUESDAY. THE MODELS HAVE ALL HUNG ON TO THIS IDEA OF AN AREA OF LOW LEVEL MOISTURE AT 850HPA ADVECTING BACK INTO THE WESTERN/SOUTHWESTERN CWA TUESDAY NIGHT AFTER 00Z. THE MODELS ARE ALSO PROGGING A 15 TO 25 KNOT LOW LEVEL JET TO DEVELOP TUESDAY NIGHT ACROSS THE FAR WESTERN ZONES. WHILE THE WESTERN FORECAST ZONES ARE UNDERGOING LOW LEVEL MOISTURE ADVECTION...WAA IS OCCURRING ABOVE IT AT 700HPA. EXPECTING ACCUS-THUNDER TO DEVELOP OVERNIGHT TUESDAY NIGHT AND PERSIST RIGHT INTO WEDNESDAY AS THE MOISTURE ADVECTION AND WAA PATTERN CONTINUES. BY WEDNESDAY EVENING...SOME OF THE HIGHEST AMOUNTS OF INSTABILITY /CAPE PROGGED OVER 2500 J PER KG IN BOTH THE NAM AND GFS 12Z SOLUTION/ SEEN IN AWHILE WILL BE OVER THE SOUTHERN HALF OF FORECAST ZONES AT THE SAME TIME AN UPPER WAVE IS WORKING OVER THE CWA. THE UPPER WAVE MAY BE INDUCING A SURFACE LOW AND ATTENDANT WARM FRONT EASTWARD ACROSS THE CWA ON WEDNESDAY. SO...BETWEEN THE LIFT/FORCING/AVAILABLE LOW LEVEL MOISTURE AND PROGGED 0-6KM SHEAR...WEDNESDAY AFTERNOON AND EVENING COULD JUST BE A STRONG CANDIDATE FOR SEVERE WEATHER ACTIVITY. TEMPERATURES ARE NOT GOING TO BE ALL THAT HOT OVER THE NEXT COUPLE OF DAYS. ASIDE FROM THE SURFACE LOW AND POSSIBLE DEVELOPING WARM FRONT POSSIBLY BISECTING THE CWA ON WEDNESDAY...MOST ALL OF THE CWA WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE AT THE SURFACE WITH MAINLY WEAK CAA TO NEUTRAL AIR ADVECTION OCCURRING. TEMPERATURES WILL REMAIN GENERALLY 5 TO 10 DEGREES BELOW NORMAL THROUGH THE SHORT RANGE. .LONG TERM...THURSDAY THROUGH MONDAY THE 12Z MODELS CONTINUE TO ADVERTISE A DE-AMPLIFICATION OF THE LONG WAVE FLOW PATTERN ACROSS THE CONUS. A STRONG TROF IS EXPECTED TO LIFT OUT OF THE WESTERN CONUS...AND ACROSS THE NORTHERN ROCKIES/NORTHERN PLAINS THIS WEEKEND. AHEAD OF THIS FEATURE THERE WILL BE PERIODIC CONVECTIVE COMPLEXES FORMING OVER THE HIGH PLAINS IN BROAD UPSLOPE FLOW. THOSE COMPLEXES WILL THEN TRACK EAST ON THE NOSE OF THE NOCTURNAL LLJ. BY LATE FRIDAY AND SATURDAY THE ATMOSPHERE BECOMES A LITTLE LESS FAVORABLE FOR STORMS AS A VERY WARM CAPPING LAYER GETS ADVECTED EAST OFF THE FRONT RANGE. HOWEVER WITH A LOW LEVEL CONVERGENT BOUNDARY EXPECTED TO TRACK ACROSS THE REGION...CAN NOT ENTIRELY RULE OUT PCPN CHANCES. PRETTY MUCH FOLLOWED HPC GUIDANCE FOR TEMPERATURES...AND SPEAKING OF TEMPERATURES...THEY SHOULD BE QUITE WARM THIS WEEKEND. && .AVIATION... OTHER THAN SOME ISOLATED EVENING SHOWERS AND STORMS...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH TUESDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 447 AM CDT MON AUG 3 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 447 AM CDT MON AUG 3 2009 /347 AM MDT MON AUG 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING AS ANOTHER COLD FRONT DROPS SOUTH THROUGH THE AREA. ANY THUNDERSTORMS THAT DO DEVELOP ARE CAPABLE OF GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OFF AND ON CHANCES FOR THUNDERSTORMS EXIST BEGINNING TUESDAY NIGHT AND LASTING THROUGH THE WEEKEND AS THE WEATHER PATTERN BECOMES A BIT MORE ACTIVE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 620 PM CDT MON AUG 3 2009 SDZ006-032345- BROWN- 620 PM CDT MON AUG 3 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN BROWN COUNTY UNTIL 645 PM CDT... AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF COLUMBIA...OR 7 MILES NORTHEAST OF ABERDEEN...MOVING EAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE COLUMBIA...BATH...PUTNEY... GROTON AND FERNEY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && KEEFE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT MON AUG 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 4 S COLUMBIA 45.56N 98.31W
08/03/2009 E1.50 INCH BROWN SD PUBLIC
HAIL QUARTER TO PING PONG BALL SIZE.
&&
SKEEFEThe Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194333, 194334.